Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 6, NWS Topeka, KS

November 16, 201313 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 16, 2013, 9:25 AM CST for 13 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2013, 9:25 AM CST (15:25 UTC)
Expired
Nov 16, 2013, 3:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WWUS73 KTOP 161525
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
925 AM CST SAT NOV 16 2013

KSZ011-012-023-024-026-038>040-054>056-058-059-162100-
/O.NEW.KTOP.WI.Y.0006.131116T1525Z-131116T2100Z/
NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
925 AM CST SAT NOV 16 2013

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. 

* TIMING...STRONGEST WINDS WILL OCCUR BETWEEN 9 AM AND 3 PM TODAY.

* WINDS...WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH SUSTAINED
  WINDS OF 25 TO 35 MPH.

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON 
  EAST WEST HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG 
  WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
1 follow-up statement
831 
WWUS73 KTOP 162102
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CST SAT NOV 16 2013

KSZ011-012-023-024-026-038>040-054>056-058-059-162215-
/O.EXP.KTOP.WI.Y.0006.000000T0000Z-131116T2100Z/
NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
302 PM CST SAT NOV 16 2013

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED
ALTHOUGH SOME GUSTS MAY PERSIST THROUGH THE EVENING HOURS. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 16, 5:44 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Nov 16, 5:44 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
544 AM CST Sat Nov 16 2013

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 307 AM CST SAT NOV 16 2013

Gusty winds continued overnight across central and eastern Kansas
with a tight pressure gradient across the area. Winds have been
gusting in the 30 to 40 mph range early this morning. profilers and
VAD winds from the radars show low level jet of 50 to 55 kts across
eastern Kansas at 09Z. Low level moisture has been increasing
through the night.

Today, a shortwave trough will move across Kansas exiting during the
evening hours. Low level moisture advection will continue through
the day. Forecast soundings indicate moderately steep mid level lase
rates. Isentropic lift this morning will keep a small chance of
showers through the late morning. The shortwave trough this
afternoon will increase upward vertical motion across eastern
Kansas. Mixed layer CAPE increases across northeast and east central
Kansas to 500-600 J/kg during the afternoon. Will continue with
thunderstorm chances into the early evening hours across northeast
Kansas. Drier air will move into east central Kansas during the
evening hours. Southwest low level jet around 50 kts will continue
through the day. Expect winds to remain gusty through much of the
day as boundary layer remains well mixed. Momentum transfer will
keep gusts to around 40 mph especially across northeast and east
central Kansas into the afternoon hours. Cloud cover may inhibit
winds from reaching wind advisory levels and will continue to
monitor. Temperatures today will warm to around 70 even in the cloud
cover in east central Kansas.

Tonight, A second shortwave will move out of the Rockies and across
the Central Plains. Moisture will be focused to the northeast across
northern Missouri and Iowa tonight as the low level jet veers to the
west. Will keep isolated thunderstorms in the northeast through mid
evening, then dry for the rest of the night. Another mild night is
expected tonight with lows in the 40s and 50s.

.LONG TERM...(Sunday through Friday)
Issued at 307 AM CST SAT NOV 16 2013

West-northwest winds will increase quickly Sunday with deep mixing
occurring behind the departing negatively-tilted upper wave and cold
front. Strong cold air advection and winds through the column
becoming more unidirectional with time in strong subsidence will
result in good momentum transfer from northwest to southeast. Speeds
off the surface do decrease with time so extreme winds are not
anticipated, but values may again near advisory levels particularly
in the west and north. The modified airmass and deep mixing will
still bring highs into the middle 50s to lower 60s.

Pacific high pressure at the surface will make slow eastward
progress out of the Central Plains Sunday night into Tuesday with
near normal temps the rule. Models coming into somewhat better
agreement with a cold front and northern branch wave bringing
limited precipitation chances for Wednesday and Wednesday night
and will go ahead with slight PoPs. Differences in the handling of
energy moving through (or cutting off in) the split flow amplify
by the late week. Cooler Canadian air will continue to filter in
but the track and speed of a wave in southern branch will be key
in the timing and intensity of precip chances, and operational and
ensemble runs are showing large spreads with it. This will keep
PoPs in the chance range into Friday with wintry precip potential
increasing with time.

&&

.AVIATION...(For the 12Z TAFs through 12Z Sunday Morning)
Issued at 544 AM CST SAT NOV 16 2013

Strong south to southwest winds around 20 kts with gusts to 34 kts
are expected to continue through 18Z, then slowly decreasing
through the afternoon. However winds will remain around 14 kts
after 23Z. MVFR cigs likely to continue through 18Z at TOP and FOE
while MHK will be VFR with a MVFR cig possible through 15Z. Low
level moisture decreases after 18Z and expect VFR cigs for the
remainder of the forecast period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH Sunday afternoon FOR KSZ020-021-034-035.

&&

SHORT TERM...53
LONG TERM...65
AVIATION...53
Hazardous weather outlook, Nov 16, 6:48 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CST SAT NOV 16 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-171300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
648 AM CST SAT NOV 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING EAST OF A LINE FROM
MARYSVILLE TO COUNCIL GROVE. THIS AFTERNOON AND EVENING ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF HIGHWAY 75.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF NORTH CENTRAL
KANSAS SUNDAY AFTERNOON. ELEVATED FIRE DANGER IS ANTICIPATED FOR
MUCH OF THE REMAINDER OF THE AREA SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:34 AM CSTFire Weather WatchTOPClay, Cloud, Dickinson, Ottawa9 hr
Nov 16, 12:55 PM CSTRed Flag WarningTOPAnderson, Clay, Cloud, Coffey, Dickinson, Douglas and 11 more29 hr
Nov 16, 5:27 PM CSTSpecial Weather StatementTOPJackson33 min

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.